Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS New Orleans, LA

February 24, 2005Jefferson Parish, Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 24, 2005, 3:16 PM CST for Jefferson Parish, Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 3:16 PM CST (21:16 UTC)
Expired
Feb 24, 2005, 4:15 PM CST
In force
59 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:05 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 242119
SVRLIX
LAC051-057-109-242215-
/O.NEW.KLIX.SV.W.0002.050224T2116Z-050224T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GALLIANO
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 415 PM CST

* AT 310 PM CST...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES 
  WEST OF COCODRIE TO 35 MILES SOUTH OF COCODRIE...EXTENDING WELL  
  INTO THE GULF OF MEXICO...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COCODRIE BY 335 PM CST
  PORT FOURCHON AND NEAR LEEVILLE BY 415 PM CST

WIND GUSTS OF 60 TO 70 MPH HAVE BEEN REPORTED WITH THIS SQUALL LINE 
OFFSHORE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...TO A SMALL INTERIOR ROOM SUCH AS A BATHROOM OR
CLOSET.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2933 9103 2893 9086 2911 8975 2958 9003

$$
1 follow-up statement
000 
WWUS54 KLIX 242143
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST THU FEB 24 2005

LAC051-057-109-242215-
/O.CON.KLIX.SV.W.0002.000000T0000Z-050224T2215Z/
LAFOURCHE LA-TERREBONNE LA-JEFFERSON LA-
345 PM CST THU FEB 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CST FOR
JEFFERSON...TERREBONNE AND LAFOURCHE PARISHES...

AT 338 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING  
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF GALLIANO TO WEST 
OF PORT FOURCHON EXTENDING INTO THE GULF OVER 50 MILES...MOVING EAST 
AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PORT FOURCHON BY 350 PM CST
  LEEVILLE BY 355 PM CST
  GOLDEN MEADOW BY 400 PM CST
  GRAND ISLE BY 405 PM CST

WIND GUSTS OF 60 TO 70 MPH HAVE BEEN REPORTED WITH THIS SQUALL LINE 
OFFSHORE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...TO A SMALL INTERIOR ROOM SUCH AS A BATHROOM OR 
CLOSET.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2933 9103 2893 9086 2911 8975 2958 9003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 12:15 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 24, 12:15 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 PM CST THU FEB 24 2005

.DISCUSSION...
UPDATED FORECAST TO ACCOUNT FOR SHORTWAVE PROGRESSION WHICH IS KNOCKING AT
OUR WRN DOOR AT PRESENT. THIS SYSTEM WILL MOVE THROUGH THE FORECAST AREA
DURING THE AFTERNOON AND EVENING HOURS. GREATEST INTENSITY WITH THESE STORMS IS
EXPECTED TO CONTINUE OVER THE COASTAL WATERS. HOWEVER...JUST ABOUT EVERYONE
SHOULD GET SOME OF THE WET STUFF AND MANY WILL HAVE A LIGHTING STRIKE OR TWO.
NOT EXPECTING ANYTHING SEVERE OVER LAND. SOME OF MARINE STORMS WILL NEED TO KEEP
WATCH OF.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  44  58  40 /  70  30  10   0
BTR  61  47  60  42 /  70  60  10   0
MSY  63  52  61  47 /  70  50  20   0
GPT  64  48  60  45 /  40  50  30   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY IN EFFECT TONIGHT
FOR PASCAGOULA TO ATCHAFALAYA RIVER OUT 60 NM EXCLUDING TIDAL LAKES.

&&

8
Hazardous weather outlook, Feb 24, 11:20 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CST THU FEB 24 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-250100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1120 AM CST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL CONTINUE EASTWARD ACROSS WESTERN LOUISIANA AND THE COASTAL
WATERS AND INTO THE SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI
THIS AFTERNOON AND EVENING. SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO STAY FOR THE MOST PART BELOW SEVERE LIMITS. SOME PERIODS
OF HEAVY RAINFALL WILL POSSIBLE AS THE SYSTEM MOVES THROUGH...
ESPECIALLY ACROSS THE SOUTHERN HALF OF THE AREA SOUTH OF THE LAKE
AND OVER THE COASTAL WATERS...WHERE THE STORMS ARE EXPECTED TO HAVE
THE GREATEST INTENSITY.

SMALL CRAFT ADVISORIES FOR NORTHERLY WINDS AROUND 20 KNOTS HAVE BEEN
POSTED FOR TONIGHT FROM PASCAGOULA TO THE ATCHAFALAYA RIVER OUT 60
NM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
PART OF FRIDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN MONDAY
NIGHT THROUGH TUESDAY AS ANOTHER COLD FRONT PLUNGES THROUGH THE
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

In the hours before

Local storm report, Feb 24, 3:12 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 60 S COCODRIE           28.38N 90.66W
02/24/2005  68 MPH           XXX                XX   SHIP

            RELAYED REPORT FROM OIL RIG AT SHIP SHOAL 108 BY WFO LCH.

0245 PM     MARINE TSTM WIND 65 S COCODRIE           28.31N 90.66W
02/24/2005  70 MPH           XXX                XX   SHIP

            RELAYED FROM OIL RIG 5229 BY WFO LCH.

&&

RRICKS
Local storm report, Feb 24, 3:12 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 39 SW COCODRIE           28.38N 90.66W
02/24/2005  68 MPH           XXX                XX   RIG

            RELAYED REPORT FROM OIL RIG AT SHIP SHOAL 108 BY WFO LCH.

0245 PM     MARINE TSTM WIND 60 S COCODRIE           28.31N 90.66W
02/24/2005  70 MPH           XXX                XX   RIG

            RELAYED FROM OIL RIG 5229 BY WFO LCH.

&&

RRICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:42 PM CSTSpecial Marine WarningLIX2 hr
Feb 24, 3:35 PM CSTSpecial Marine WarningLIX85 min
Feb 24, 4:08 PM CSTSevere Thunderstorm WarningLIXJefferson, Plaquemines67 min
Feb 24, 4:48 PM CSTSpecial Marine WarningLIX57 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.